Georgia, 2022

Flash Flood and Damaging Wind in Georgia, June 27, 2022

June 27, 2022 · NWS FFC · 2 events in 2 counties and zones

Typical summertime showers and thunderstorms produced isolated wind damage and heavy rainfall over the metro Atlanta area on June 27th, with the highest amounts over Atlanta proper and lower amounts stretching east and west along Interstate 20. In DeKalb county, radar estimates indicate that upwards of 3 inches of rain over the area, causing flooding over a portion of Interstate 20 and causing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Typical summertime showers and thunderstorms produced isolated wind damage and heavy rainfall over the metro Atlanta area on June 27th, with the highest amounts over Atlanta proper and lower amounts stretching east and west along Interstate 20. In DeKalb county, radar estimates indicate that upwards of 3 inches of rain over the area, causing flooding over a portion of Interstate 20 and causing nearby rivers to respond.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 27, 2:40 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 27, 2:40 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
340 PM EDT Mon Jun 27 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

A weak cold front is oriented northeast to southwest from the
western Carolinas through north Georgia into central Alabama. In
the vicinity of the front, SBCAPE is analyzed at 2000-3000 J/kg
and low-level lapse rates at 7.5 C/km. Not surprisingly, numerous
showers and storms have developed just ahead of the front and are
currently impacting the areas around the I-20 and I-85 corridors.
This activity will drift east-southeast through the early evening
hours. Weak upper-level winds are limiting storm organization and
updraft strength, though merging storms and outflow boundary
collisions have led to storms congealing into a messy line. The
stronger storms that have occurred thus far today have produced
gusty downburst winds, frequent cloud-to-ground lightning, and
heavy rainfall. The combination of the front, remnant outflow
boundaries, and high atmospheric moisture content mean that
isolated showers and storms could persist overnight.

The front will bisect the CWA tomorrow as quasi-zonal flow aloft
does little to move the front further south. As a result,
scattered to numerous showers and storms will develop again
tomorrow afternoon and evening thanks to ample instability and
weak frontal convergence. Convection should be particularly
favored along and south of I-20 where the HREF is progging SBCAPE
of 1000-2000 J/kg. Similar to today, strong storms will be
possible with gusty winds, frequent lightning, and heavy rainfall.
The front (with the help of cloud cover earlier in the day) has
had a moderating effect on temperatures today with 80s north of
the boundary and 90s south of the boundary. Similarly, highs in
the 80s are expected tomorrow across essentially all of north
Georgia and portions of central Georgia. Highs in the 90s are
likely for areas roughly along and south of a line from Louisville
to Macon to Columbus.

Martin

&&

.LONG TERM /Wednesday through Monday/...

The long term forecast remains on track, with only a few minor
changes made during this forecast cycle. In spite of the frontal
passage, deep moisture will persist across Georgia through the
weekend, with dewpoints in the upper 60s to mid 70s and
precipitable water values ranging from 1.75 to 2 inches. Increased
cloud cover and likely PoPs as a result of the deeper moisture
will help limit afternoon highs to just below seasonal normals,
mainly in the 80s. The previous discussion follows...

King

PREVIOUS DISCUSSION /Tuesday Night through Sunday/...

The stalled boundary from the short term will likely be quite
diffuse as we start out the long term period, though the enhanced
moisture field should be in place with very little steering flow
aloft through much of the week. If anything, there looks to be
some added Atlantic moisture advection from the southeast by late
Friday into the weekend as an upper ridge shows some amplification
off the east coast. We can therefore expect generally chance to
likely pops each day with summertime like diurnally driven
convection. Progged CAPE looks to be marginal at best through the
period as well so not expecting any focus for organized or severe
development but some strong storms with gusty winds, lightning,
and locally heavy rainfall are possible each afternoon/evening.

For temps, it looks to be near normal overnight lows and some
near to below normal daytime highs given this setup with increased
moisture and resultant shower/storm coverage.

Baker

&&

.AVIATION...
18Z Update...
Scattered SHRA and TSRA across north GA have necessitated
prevailing -SHRA in the northern TAFs with a TEMPO for 19z-23z for
TSRA. Isolated SHRA/TSRA will be possible overnight. Winds will
pivot from the NW this afternoon and evening to the NE by around
09z Tuesday. Wind speeds will be generally 10 kts or less through
the period with the lightest winds overnight. MVFR cigs appear
likely 10z-16z Tuesday with at least FEW to SCT IFR clouds
possible. Scattered SHRA and TSRA are expected again Tuesday
afternoon and evening.

//ATL Confidence...18Z Update...
Medium confidence on TSRA today and morning cigs tomorrow.
High confidence on all other elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  84  67  84 /  50  50  50  60
Atlanta         70  84  69  84 /  50  60  50  60
Blairsville     61  78  61  79 /  20  40  40  50
Cartersville    67  85  66  85 /  30  50  40  50
Columbus        73  93  71  87 /  40  60  60  70
Gainesville     68  81  67  82 /  40  40  40  60
Macon           71  93  69  88 /  40  60  60  70
Rome            67  87  68  88 /  20  40  30  40
Peachtree City  69  86  66  84 /  50  60  60  60
Vidalia         71  95  72  88 /  20  50  50  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM....King
AVIATION...Martin
Hazardous weather outlook, Jun 27, 10:22 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1122 AM EDT Mon Jun 27 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1122 AM EDT Mon Jun 27 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected today that could linger into
tonight. A few of the storms could be strong with the primary
threats of gusty winds, frequent lightning, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered thunderstorms, mainly in the afternoon and evening,
are possible each day this week. A few of the storms could be
strong with the primary threats of gusty winds, frequent lightning,
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 27, 3:03 PM EST, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
403 PM EDT Mon Jun 27 2022

GAZ054-055-057-272030-
Fayette GA-Clayton GA-Henry GA-
403 PM EDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of northeastern
Fayette, west central Henry and Clayton Counties through 430 PM
EDT...

At 403 PM EDT, a strong thunderstorm was over Jonesboro, moving
southeast at 5 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Fayetteville, Jonesboro, Stockbridge, Forest Park, Riverdale, Morrow,
Lovejoy, Lake City, Woolsey, Lake Spivey, Inman, Bonanza, Jw Smith
Reservoir, Flippen, Eagles Landing, Irondale and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3355 8446 3357 8446 3363 8434 3348 8414
      3334 8441 3354 8453
TIME...MOT...LOC 2003Z 332DEG 4KT 3353 8440

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 3:20 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Mon Jun 27 2022

GAZ048-057-058-272045-
Butts GA-Newton GA-Henry GA-
420 PM EDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of central Henry,
central Butts and southwestern Newton Counties through 445 PM EDT...

At 420 PM EDT, a strong thunderstorm was over McDonough, moving
southeast at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
McDonough, Jackson, Locust Grove, Jenkinsburg, Blacksville, Ola,
Fincherville, Kelleytown, Oak Hill and Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3357 8413 3356 8413 3357 8411 3356 8410
      3355 8407 3354 8406 3354 8405 3353 8404
      3355 8402 3351 8385 3326 8402 3340 8423
TIME...MOT...LOC 2020Z 296DEG 8KT 3346 8411

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 3:22 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
422 PM EDT Mon Jun 27 2022

GAZ053-067-272045-
Coweta GA-Meriwether GA-
422 PM EDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of northeastern
Meriwether and southeastern Coweta Counties through 445 PM EDT...

At 422 PM EDT, a strong thunderstorm was near Moreland, or 9 miles
southeast of Newnan, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newnan, Senoia, Grantville, Luthersville, Moreland, Sharpsburg,
Turin, Haralson, Gay, Alvaton, Rocky Mount and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3338 8472 3335 8457 3333 8453 3332 8452
      3328 8451 3327 8450 3325 8450 3325 8451
      3320 8449 3307 8455 3322 8481
TIME...MOT...LOC 2022Z 295DEG 8KT 3327 8469

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 3:31 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
431 PM EDT Mon Jun 27 2022

GAZ033-044>046-055-057-272100-
North Fulton GA-Rockdale GA-Clayton GA-DeKalb GA-Henry GA-
South Fulton GA-
431 PM EDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of western Rockdale,
southern DeKalb, northwestern Henry, south central Fulton and
northern Clayton Counties through 500 PM EDT...

At 430 PM EDT, a strong thunderstorm was over Lakewood Park, or near
Atlanta, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Atlanta, Decatur, East Point, Stockbridge, Forest Park, College Park,
Morrow, Hapeville, Avondale Estates, Lake City, Lithonia, Belvedere
Park, Hartsfield-Jackson Airport, Midtown, Grant Park-Zoo Atlanta,
Candler-Mcafee, Druid Hills, North Decatur, North Druid Hills and
Rex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3382 8439 3374 8408 3350 8422 3365 8449
TIME...MOT...LOC 2030Z 295DEG 8KT 3371 8437

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 3:44 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
444 PM EDT Mon Jun 27 2022

GAZ056>058-272115-
Butts GA-Spalding GA-Henry GA-
444 PM EDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of Spalding,
southwestern Henry and southwestern Butts Counties through 515 PM
EDT...

At 443 PM EDT, a strong thunderstorm was over Sunny Side, or near
Griffin, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Griffin, Hampton, Locust Grove, Orchard Hill, Sunny Side, East
Griffin, Highland Mills, Towalaga, Experiment, Walker Mill, Birdie,
Rover and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3335 8435 3337 8435 3343 8418 3322 8401
      3320 8406 3320 8412 3318 8412 3318 8422
      3319 8423 3319 8433 3335 8438
TIME...MOT...LOC 2043Z 336DEG 10KT 3334 8425

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 27, 3:52 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
452 PM EDT Mon Jun 27 2022

GAZ044-054-055-272115-
Fayette GA-Clayton GA-South Fulton GA-
452 PM EDT Mon Jun 27 2022

...A strong thunderstorm will impact portions of northern Fayette,
south central Fulton and Clayton Counties through 515 PM EDT...

At 452 PM EDT, a strong thunderstorm was over Riverdale, or 7 miles
northwest of Jonesboro, moving south at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Fayetteville, Jonesboro, Peachtree City, East Point, Union City,
Forest Park, Riverdale, College Park, Fairburn, Tyrone, Morrow,
Lovejoy, Lake City, Bonanza, Jw Smith Reservoir, Sandy Creek,
Irondale and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3364 8456 3363 8434 3343 8431 3343 8435
      3339 8435 3341 8462 3344 8462
TIME...MOT...LOC 2052Z 004DEG 8KT 3357 8446

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Atlanta radar (KFFC), 47 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, De Kalb

When
June 27, 4:03 PM EST to 7:30 PM EST
Where
De Kalb County, Gresham Park to 0.43 mi SW of Gresham Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.720, -84.300

Broadcast Media reported flash flooding on Interstate 20 near the Flat Shoals Road exit. The flash flooding was a combination of heavy rainfall ranging from 2.5 to 4 inches, poor drainage, and rises on nearby Doolittle Creek. Additionally, nearby Intrenchment Creek at Constitution Road (USGS 02203700, NWS INTG1) rose to flood stage.

Thunderstorm Wind, Fulton

When
June 27, 4:15 PM EST to 4:17 PM EST
Where
Fulton County, 1.86 mi WSW of Ft Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.690, -84.480

Report of trees and wires down on Black Fox Trail, East Point.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043507, 1043737.